75.3K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Letrozole worries

5 REPLIES 5
Slightly Lopsided
Member

Re: Letrozole worries

Jacqu

You poor thing! That sounds just like me. Eighteen months' ago, the GP used to regularly strike me off their list  because I never went for years and I really only had a box of Paracetamol and a bottle of TCP in my medicine cabinet-and now I'm being "medicated.💊💉

 

Looking back, I think the idea of taking long term medication was probably the hardest aspect of my treatment .I  was maybe slightly naive and hadn't really though that far ahead and  had really only vaguely heard of Tamoxifan before I was diagnosed.The idea of having to take medication for so long was  a big thing to process. However, I suppose we're really lucky to benefit from so many advances in research and improved medication regimes that give us such an improved prognosis.

Take care 🤗 

Guest user
Not applicable

Re: Letrozole worries

I am 64 and been on letrozole for about 6 months. I originally took it first thing in the morning but that made my joints ache especially my legs which made life a tad difficult.
About 6 weeks ago I changed to evening - which has been a lot better.

I have had no serious problems, nights sweats for a week or so, that corrected itself, I have put on some weight around my middle - so working to correct that.
Outside of that I seem ok so far, it has not affected my sleep, or skin, (but I have always moisturised) so my skin was in good shape to start with, hard to know if it is affecting my hair as this is still growing back after chemo but if I had to make a guess I would say not.

I was alarmed when I first read about the drug (then they have to tell you All of the possible scenarios, )
In the months I have been on the drug I have had two changes in the company that make it, again did not notice any real difference.

Sadly, I have not had any real solid backup most of my info has come from members on here and a look on the 'good' internet sites - then weighing up all of the information as to what would be in my best interest.

Hope all goes well for you, sure it will - lots and lots of good wishes.

Poppy xx

jacqu
Member

Re: Letrozole worries

@Slightly Lopsided 

Thanks so much for your reply, lots of helpful info. It’s great to read a positive view. I realise that any forum searches regarding this treatment is likely to show more negative reports than positive.

I turned 65 recently and WAS in good health and rarely at my GP. I’m not used to taking pills but this year has definitely thrown a curved ball...kidney stone and breast cancer diagnosis in same month and a few weeks ago I was put on BP meds.

The Predict tool showed a 2% survival increase with the AI’s, obviously it’s not a crystal ball and doesn’t know me personally!

Thanks for the tips on the red marker 😊

Jacqu x

Evie-S
Member

Re: Letrozole worries

@Slightly Lopsided - what a really great and reassuring post. I have myself posted similar words to your first paragraph about Tamoxifen - yet when I think about having to change to Letrozole/Anastrozole later this year I’m not good at taking my own advice and fear the worst! I’m glad that you are getting on ok with it and thank you for sharing a positive story. Good too that you have a patient oncologist - I too always arrive for appointments always armed with pages of questions!

Best wishes to you both. Evie xx

Slightly Lopsided
Member

Re: Letrozole worries

Hello Jacq,

I'm sorry to hear your worries .I was prescribed Letrozole exactly a year ago (for 10 years) and like you, extremely nervous about the side effects after I had read up on it .A wise friend said to me that I would probably not hear  so many positive accounts  about taking it on this , or any other similar forum , as generally anyone here would be looking  for answers to their concerns and that helped to put things into perspective for me. 

 

I have, I appreciate , been very lucky so far .I hope I can convey some positivity as I have experienced very few side effects from Letrozole. I am now 53, and  was post menopausal when it was prescribed (as a result,I managed to avoid having to have Zometa injections as I asked for blood tests to be done again as there was  about 7 months between my diagnosis and prescription ) .Like you I had a lumpectomy(and several re-excisions as I didn't have clear margins)following a grade 2 tumour and DCIS, 1/3 positive lymph node from the sentinel node removal and HER-, ER+, followed by 3 weeks radiotherapy(to the wider  underarm area due to the lymph node involvement).I also have bisphosphonate infusions of Zoladronic acid every 6 months for 3 years.

 

The only side effects I have really noticed are that I have very dry lips (so I use lots of lip balm) and my dentist has noticed I have a drier mouth than before, so has prescribed high fluoride toothpaste. Otherwise, I really wouldn't notice anything different. Yes, I do have very  occasional aches and pains but would honestly not put them down to Letrozole but more probably to growing older😣and sitting at a laptop at home more in the wrong position .I have been careful to keep moving and walk a lot.My sleep has improved a lot since during my treatment;I think a lot of that was worries at the time  and I did have fatigue for many months after all my treatment but now feel my energy levels are much improved. I have been lucky not to have any hot flushes but that may be hereditary as my mother had very few menopausal symptoms. 

My biggest concern was bone loss but at the moment the bisphosphonate infusions will help prevent that ;I am receiving them as they hopefully help prevent a recurrence of cancer in the bones but have the additional benefit of being a treatment for osteoporosis .

 

I do suggest you speak to your oncologist or breast care nurse about your worries. I was extremely lucky as I asked so many questions that I think the team decided it was best to get me in for an appointment with my oncologist to discuss  my concerns.He was great;I realised why his clinics ran so late as he sat with me for an hour and a half answering all my questions !I had practically done a spreadsheet comparing all the side effects I could see listed from the information on this  website /Macmillan/Cancer Research/NICE guidelines....and he answered me very honestly as to why and when some of these side effects occur, which helped me enormously.I think the factor which also  helped was he explained  the advantage Letrozole gives me over the 10 years , using the Predict tool, is something like an extra 5%. 

My understanding from comments I have read here is that if you did find Letrozole caused too many side effects , there are other Aromatase Inhibitors which can be tried and some ladies here will probably advise that they find certain brands more tolerable than others. I can honestly say I have not noticed any difference and by now, have been given a prescription for many different brands but my pharmacist has told me if you find a brand that works, you can ask your GP to note it in the prescription.

 

I hope this helps and good luck with the radiotherapy!

(Word of advice for the planning session-don't wear new underwear as you will be covered in bright red marker pen 😊)

 

 

jacqu
Member

Letrozole worries

Following surgery in May, I now have a radiotherapy planning appointment in two weeks time then radiotherapy beginning two weeks later. Doctor wanted to give me a prescription for immediate start on Letrozole, however I asked for time to read up about it as I wasn’t given any info regarding hormone therapy at a previous appointment. I know hormone therapy is to prevent reoccurrence but I’m really worried about side effects, specifically joint pain, mood and sleep problems (barely sleeping more than 4-5 hours as it is, so shattered).

Think I’ve worked myself up reading about side effects of this drug. Any positive accounts would be helpful.

(DCIS, grade 2, stage 1. Lumpectomy, clear margins, 0/3 node negative, ER+ PR+ HER-, Onco test result: low risk)